Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

August 23, 2021Cochise County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 23, 2021, 2:37 PM MST for Cochise County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2021, 2:37 PM MST (21:37 UTC)
Expired
Aug 23, 2021, 3:15 PM MST
In force
38 min
Issued by
NWS Tucson, AZ
Hail
0.00 in
Wind
50

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 118 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2559 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

926 
WWUS85 KTWC 232137
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
237 PM MST Mon Aug 23 2021
 
AZZ508-512-232215-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
237 PM MST Mon Aug 23 2021

...A strong thunderstorm will impact portions of southeastern Cochise
County through 315 PM MST...

At 236 PM MST, Doppler radar was tracking a strong thunderstorm 12 
miles northeast of Bisbee-Douglas Airport, moving northwest at 10 
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
McNeal.

This includes the following highways...
 Route 80 near mile marker 380.
 Route 191 near mile marker 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3159 10930 3148 10942 3159 10968 3179 10946
TIME...MOT...LOC 2136Z 134DEG 7KT 3157 10943 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Carpenter

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 23, 2:30 AM MST, 12 hours 7 minutes earlier.

Area forecast discussion, Aug 23, 2:30 AM MST, 12 hours 7 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
230 AM MST Mon Aug 23 2021

.SYNOPSIS...A low grade monsoon pattern from Tucson eastward will
continue through much of this week with the best chances remaining
over the higher elevations. Temperatures will continue to warm
through much of the week with Wednesday and Thursday looking to be
the hottest days. Triple digit temperatures for the deserts are
expected.

&&

.DISCUSSION...The ridge of high pressure over the south-central
United States will continue to strengthen and expand westward this
week. This will result in the flow becoming more southerly and
importing moisture into parts of SE AZ. This increase in moisture
will lead to isolated, mainly afternoon and evening, thunderstorms
the next few days. The thunderstorm activity will remain limited
with the best chances in the mountains from around Tucson south and
eastward into NM. Otherwise, the main weather story will be the heat
which will peak around Wednesday and Thursday. That said, an
elevated heat risk can be anticipated in the lower deserts
especially across Pima, southeast Pinal, and Graham counties where
hottest temperatures will occur.

&&

.AVIATION...Valid through 24/12Z.
FEW-SCT clouds AOA 20k ft MSL will move north into the area roughly
east of a KFHU-KSAD line and then persist thru 23/18Z. Aft 23/18Z,
FEW-SCT clouds at 9k-13k ft MSL (locally BKN east of KTUS) thru the
remainder of the forecast period. ISOLD-SCT -SHRA/-TSRA east of a
KOLS-KTUS-KSOW line between 23/19Z and 24/05Z. SFC wind generally
less than 12 kts and favoring a SWLY/WLY direction in the
afternoon/early evening and variable in direction at other times.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...There will be a chance of showers and thunderstorms
across the eastern half of southeast Arizona today, roughly east of
a line from Nogales, to Mount Lemmon to Hannagan Meadow. For the
rest of the work week, expect isolated to scattered afternoon and
evening showers and thunderstorms in areas south and east of Tucson,
especially in the higher terrain. Temperatures will be around normal
today, warming to above normal levels Tuesday through Thursday when
triple digits will be possible across the lower deserts. 20-foot
winds will generally be less than 15 mph when not influenced by
thunderstorms and RH values are expected to remain above critical
thresholds.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 23, 1:12 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
112 PM MST Mon Aug 23 2021

AZZ508-512-232100-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
112 PM MST Mon Aug 23 2021

...A strong thunderstorm will impact portions of east central Cochise
County through 200 PM MST...

At 112 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Portal, or 18 miles southwest of Rodeo, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Portal, Chiricahua National Monument, Rucker Canyon and Paradise.

This includes the following highways...
 Route 80 between mile markers 399 and 415.
 Route 181 between mile markers 59 and 64.
 Route 186 between mile markers 358 and 359.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3159 10916 3172 10949 3203 10945 3190 10905
      3173 10905
TIME...MOT...LOC 2012Z 213DEG 9KT 3171 10929

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AH
Special weather statement, Aug 23, 1:26 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Tucson AZ
126 PM MST Mon Aug 23 2021

AZZ507-508-513-232115-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
126 PM MST Mon Aug 23 2021

...A strong thunderstorm will impact portions of south central
Cochise County through 215 PM MST...

At 126 PM MST, Doppler radar was tracking a strong thunderstorm near
Bisbee, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McNeal.

This includes the following highways...
 Route 80 between mile markers 346 and 352.
 Route 191 between mile markers 13 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3138 10978 3150 10997 3173 10982 3161 10956
TIME...MOT...LOC 2026Z 213DEG 9KT 3150 10987

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AH
Special weather statement, Aug 23, 2:13 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
213 PM MST Mon Aug 23 2021

AZZ508-512-513-232200-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-
213 PM MST Mon Aug 23 2021

...A strong thunderstorm will impact portions of central Cochise
County through 300 PM MST...

At 213 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Pearce-Sunsites, or 28 miles south of Willcox,
moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pearce-Sunsites and Sunizona.

This includes the following highways...
 Route 181 between mile markers 39 and 49, and between mile markers
52 and 54.
 Route 191 between mile markers 25 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3168 10966 3180 10993 3206 10980 3192 10947
TIME...MOT...LOC 2113Z 210DEG 6KT 3185 10974

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AH
Special weather statement, Aug 23, 2:37 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
237 PM MST Mon Aug 23 2021

AZZ508-512-232215-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
237 PM MST Mon Aug 23 2021

...A strong thunderstorm will impact portions of southeastern Cochise
County through 315 PM MST...

At 236 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Bisbee-Douglas Airport, moving northwest at 10
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
McNeal.

This includes the following highways...
 Route 80 near mile marker 380.
 Route 191 near mile marker 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3159 10930 3148 10942 3159 10968 3179 10946
TIME...MOT...LOC 2136Z 134DEG 7KT 3157 10943

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Carpenter

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:24 PM MSTSpecial Weather StatementTWCCochise36 min
Aug 23, 12:11 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 23, 12:42 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 23, 1:12 PM MSTSpecial Weather StatementTWCCochise48 min
Aug 23, 1:26 PM MSTSpecial Weather StatementTWCCochise49 min
Aug 23, 1:28 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 23, 1:42 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 23, 1:50 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Aug 23, 1:54 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 23, 2:09 PM MSTExcessive Heat WatchTWCPima, Pinal24 hr
Aug 23, 2:13 PM MSTSpecial Weather StatementTWCCochise47 min
Aug 23, 2:22 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 23, 2:43 PM MSTSevere Thunderstorm WarningTWCCochise24 min
Aug 23, 3:00 PM MSTSpecial Weather StatementTWCCochise45 min
Aug 23, 3:32 PM MSTAreal Flood AdvisoryTWCCochise118 min
Aug 23, 4:03 PM MSTSpecial Weather StatementTWCGraham42 min
Aug 23, 4:37 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee38 min
Aug 23, 4:59 PM MSTFlash Flood Warning Considerable damage threatTWCGraham3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.